Alert archive / Idaho / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 7, NWS Pocatello, ID

May 29, 2016Bear Lake County, Caribou County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 29, 2016, 7:14 PM MDT for Bear Lake County, Caribou County, Idaho. It was in force for 31 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2016, 7:14 PM MDT (01:14 UTC)
Expired
May 29, 2016, 7:45 PM MDT
In force
31 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bear Lake County, ID, Caribou County, ID

The radar

The Pocatello radar (KSFX), 144 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 7:14 PM MDTHAIL 0.88E Montpelier, IDHAIL RANGING FROM DIME TO NICKLE SIZE.
May 29, 7:14 PM MDTHAIL 1Sse Montpelier, IDESTIMATED QUARTER SIZE HAIL. SOME SMALL BRANCHES STRIPPED OFF TREES FROM THE HAIL.
May 29, 7:15 PM MDTHAIL 0.251 S Montpelier, ID
May 29, 7:21 PM MDTHAIL 0.88E Montpelier, IDDAMAGE DONE TO ROOF FROM HAIL
May 29, 7:39 PM MDTHAIL 1E Geneva, ID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 1.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2016-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2016-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
2982 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

826 
WUUS55 KPIH 300114
SVRPIH
IDC007-029-300145-
/O.NEW.KPIH.SV.W.0007.160530T0114Z-160530T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
714 PM MDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CARIBOU COUNTY IN SOUTHEASTERN IDAHO...
  NORTHEASTERN BEAR LAKE COUNTY IN SOUTHEASTERN IDAHO...

* UNTIL 745 PM MDT

* AT 711 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED
  OVER MONTPELIER...AND MOVING EAST AT 40 MPH.  WINDS UP TO 50MPH
  ARE ALSO POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  MONTPELIER...GENEVA SUMMIT...BENNINGTON AND GENEVA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE...OR
YOUR NEAREST LAW ENFORCEMENT AGENCY WHO WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE OFFICE IN POCATELLO.

&&

LAT...LON 4227 11136 4243 11142 4253 11105 4230 11105
TIME...MOT...LOC 0111Z 255DEG 36KT 4236 11129 

$$
JKEYES
2 follow-up statements
183 
WWUS55 KPIH 300126
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
726 PM MDT SUN MAY 29 2016

IDC029-300135-
/O.CAN.KPIH.SV.W.0007.000000T0000Z-160530T0145Z/
CARIBOU ID-
726 PM MDT SUN MAY 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARIBOU COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. **! THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4228 11127 4242 11131 4250 11105 4230 11105
TIME...MOT...LOC 0125Z 256DEG 33KT 4237 11114 

$$

IDC007-300145-
/O.CON.KPIH.SV.W.0007.000000T0000Z-160530T0145Z/
BEAR LAKE ID-
726 PM MDT SUN MAY 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR EAST CENTRAL BEAR LAKE COUNTY...

AT 725 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8
MILES NORTHEAST OF MONTPELIER...MOVING EAST AT 40 MPH.  

LOCATIONS IMPACTED INCLUDE...
GENEVA SUMMIT AND GENEVA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND HAIL DAMAGE.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS!

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4228 11127 4242 11131 4250 11105 4230 11105
TIME...MOT...LOC 0125Z 256DEG 33KT 4237 11114 

$$

JKEYES
140 
WWUS55 KPIH 300142
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
742 PM MDT SUN MAY 29 2016

IDC007-300152-
/O.EXP.KPIH.SV.W.0007.000000T0000Z-160530T0145Z/
BEAR LAKE ID-
742 PM MDT SUN MAY 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BEAR LAKE COUNTY
WILL EXPIRE AT 745 PM MDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING IS MOVING INTO
WESTERN WYOMING. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4228 11127 4242 11131 4250 11105 4230 11105
TIME...MOT...LOC 0138Z 255DEG 36KT 4237 11114 

$$

JKEYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:14 PM MDT, 6 hours earlier.

Area forecast discussion, May 29, 1:14 PM MDT, 6 hours before
Area Forecast Discussion
National Weather Service Pocatello ID
114 PM MDT SUN MAY 29 2016

.SHORT TERM...Tonight through Wednesday. An upper trof moving thru
the Pac NW today will move off to the east by Mon morning. Showers
and a few tstms over the mtns this eve will diminish by Mon
morning. Southwest winds will pick up across the Snake River Plain
in the wake of the upper trof late Mon morning. Winds will peak
Mon aftn and diminish Mon eve. Decided to go with a lake wind
advisory for Mon...even though winds look to be borderline. Should
be plenty of boat traffic on the reservoir due to the Memorial Day
holiday...so thought it best to raise awareness.

Upper ridging builds into the West on Mon...and dominates thru
Wed. This results in warm and dry conditions. Hedges

.LONG TERM...Wed night through next Sun night. 500mb long wave
pattern shows the longwave ridge over the Great Plains will continue
to build and move the storm track farther north and away from the
forecast area. This pattern does open up a chance for subtropical
moisture to move up from the Gulf of California if southerly wind
develops due to a shortwave moving into the west coast. The ECMWF
and GFS cannot seem to agree on when this may occur, although they
are in agreement for the first 2 days that conditions will be mainly
clear. Breezy conditions for those first two days until the upper
level winds go light for Sat and Sun, then very light wind is
expected.

Messick

&&

.AVIATION...Some locations will have gusty wind this afternoon, but
-SHRA and -TSRA will be limited to the southern highlands and the
northern half of the central Idaho mountains. Thus have some VCTS
remarks for KBYI and KPIH only. Very dry in the KSUN area, so very
little happening there. May see some CIGs Memorial Day afternoon
at KIDA and KPIH when better moisture develops over eastern Idaho.

Messick

&&

.PIH Watches/Warnings/Advisories...
Lake Wind Advisory from 10 AM to 8 PM MDT Monday for IDZ021.

&&

In the hours before

Special weather statement, May 29, 4:12 PM MDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
412 PM MDT SUN MAY 29 2016

IDZ022-292245-
SOUTH CENTRAL HIGHLANDS ID-
412 PM MDT SUN MAY 29 2016

...HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING
SOUTHWESTERN ONEIDA COUNTY UNTIL 445 PM MDT...

AT 410 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF HOLBROOK SUMMIT...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. A WIND GUST OF 41 WAS REPORTED AT THE JUNIPER
INTERCHANGE..

LOCATIONS IMPACTED INCLUDE...
HOLBROOK SUMMIT AND HOLBROOK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4205 11290 4222 11297 4237 11253 4213 11242
TIME...MOT...LOC 2210Z 253DEG 22KT 4216 11284

JKEYES
Local storm report, May 29, 4:20 PM MDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
420 PM MDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     9 N BLACK PINE          42.14N 112.98W
05/29/2016  M41 MPH          ONEIDA             ID   MESONET

            ITD - JUNIPER INTERCHANGE.

&&

JKEYES
Special weather statement, May 29, 6:37 PM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
637 PM MDT SUN MAY 29 2016

IDZ025-300100-
WASATCH MOUNTAINS/IDAHO PORTION ID-
637 PM MDT SUN MAY 29 2016

...WINDS IN EXCESS OF 40 MPH FOR EAST CENTRAL FRANKLIN AND
SOUTHERN BEAR LAKE COUNTIES UNTIL 700 PM MDT...

AT 634 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF ONEIDA NARROWS...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

IF YOU ARE ON OR NEAR THE NORTH END OF BEAR LAKE...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
  SAINT CHARLES....DINGLE...PARIS...BLOOMINGTON...BORDER SUMMIT...
PEGRAM...BERN AND OVID.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4221 11177 4232 11165 4230 11105 4202 11105
TIME...MOT...LOC 0034Z 277DEG 40KT 4222 11156

JKEYES

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 6:37 PM MDTSpecial Weather StatementPIHBear Lake23 min
May 29, 8:20 PM MDTSpecial Weather StatementPIHFranklin55 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.